Alert archive / Oregon / High Surf Warnings in 2012

High Surf Warning 2, NWS Portland, OR

February 17, 2012

NWS Portland, OR issued this high surf warning at Feb 17, 2012, 8:32 PM PST. It took effect at Feb 18, 2012, 4:00 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 17, 2012, 8:32 PM PST (04:32 UTC)
In effect from
Feb 18, 2012, 4:00 AM PST
Expired
Feb 18, 2012, 2:30 PM PST
In force
11 hr
Issued by
NWS Portland, OR

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WHUS46 KPQR 180432
CFWPQR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
832 PM PST FRI FEB 17 2012

...LARGE WAVES TO IMPACT THE SURF ZONE AND BEACHES FROM THE SOUTH
WASHINGTON COAST TO THE CENTRAL OREGON COAST EARLY SATURDAY
MORNING THROUGH LATE SATURDAY NIGHT...

ORZ001-WAZ021-181500-
/O.UPG.KPQR.SU.Y.0005.120218T1200Z-120219T1200Z/
/O.NEW.KPQR.SU.W.0002.120218T1200Z-120219T1200Z/
NORTH OREGON COAST-SOUTH WASHINGTON COAST-
832 PM PST FRI FEB 17 2012

...HIGH SURF WARNING IN EFFECT FROM 4 AM SATURDAY TO 4 AM PST
SUNDAY FOR THE NORTH OREGON AND SOUTH WASHINGTON COAST...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS UPGRADED THE HIGH
SURF ADVISORY TO A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 4
AM SATURDAY TO 4 AM PST SUNDAY.

* SEAS: POWERFUL SEAS WILL BUILD TO 20 FEET LATE TONIGHT...AND TO
  25 TO 28 FEET BY LATE SATURDAY MORNING. SEAS WILL FALL BELOW 20
  FEET LATE SATURDAY NIGHT.

* SURF ZONE IMPACTS: THE SURF ZONE WILL BECOME DANGEROUS DURING
  THIS TIME AS LARGE HIGH ENERGY WAVES PUMMEL THE COAST. AREAS OF
  MINOR BEACH EROSION WILL BE POSSIBLE.

* OTHER IMPACTS: DEBRIS AND LOGS CAN BE TOSSED ONSHORE IN THE
  SURF ZONE BY HIGH SURF. THIS DEBRIS CAN AND HAS REPEATEDLY 
  IN THE PAST TRAPPED AND CAUSED THE DROWNING OF PEOPLE IN THE 
  SURF ZONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE ADVISORY AREA...PRODUCING DEADLY RIP CURRENTS AND
MINOR BEACH EROSION.

&&

$$

ORZ002-181500-
/O.CON.KPQR.SU.Y.0005.120218T1200Z-120219T1200Z/
CENTRAL OREGON COAST-
832 PM PST FRI FEB 17 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM SATURDAY TO
4 AM PST SUNDAY FOR THE CENTRAL OREGON COAST...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM SATURDAY TO 4 AM
PST SUNDAY. 

* SEAS: POWERFUL SEAS WILL BUILD TO 20 FEET LATE TONIGHT...AND TO
  22 TO 25 FEET BY MIDDAY SATURDAY. SEAS WILL FALL BELOW 20 FEET
  LATE SATURDAY NIGHT.

* SURF ZONE IMPACTS: THE SURF ZONE WILL BECOME DANGEROUS DURING 
  THIS TIME AS LARGE HIGH ENERGY WAVES BREAK ALONG THE COAST. 
  AREAS OF MINOR BEACH EROSION WILL BE POSSIBLE. 

* OTHER IMPACTS: DEBRIS AND LOGS CAN BE TOSSED ONSHORE IN THE 
  SURF ZONE BY HIGH SURF. THIS DEBRIS CAN AND HAS REPEATEDLY IN 
  THE PAST TRAPPED AND CAUSED THE DROWNING OF PEOPLE IN THE SURF 
  ZONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
2 follow-up statements
633 
WHUS46 KPQR 181041
CFWPQR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
241 AM PST SAT FEB 18 2012

...LARGE WAVES TO IMPACT THE SURF ZONE AND BEACHES FROM THE SOUTH
WASHINGTON COAST TO THE CENTRAL OREGON COAST EARLY SATURDAY
MORNING THROUGH LATE SATURDAY NIGHT...

ORZ001-WAZ021-182315-
/O.CON.KPQR.SU.W.0002.120218T1200Z-120219T1200Z/
NORTH OREGON COAST-SOUTH WASHINGTON COAST-
241 AM PST SAT FEB 18 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY. 

* SEAS: SEAS ARE CURRENTLY NEAR 20 FEET...AND WILL BUILD MORE THIS
  MORNING. SEAS WILL PEAK BETWEEN 25 AND 28 FEET LATE THIS MORNING
  THEN WILL SLOWLY SUBSIDE THIS AFTERNOON AND TONIGHT. SEAS WILL
  DROP BELOW 20 FEET BY MIDNIGHT. 

* SURF ZONE IMPACTS: THE SURF ZONE WILL BECOME DANGEROUS DURING
  THIS TIME AS LARGE HIGH ENERGY WAVES BATTER THE COAST. AREAS OF
  MINOR BEACH EROSION WILL BE POSSIBLE.

* OTHER IMPACTS: DEBRIS AND LOGS CAN BE TOSSED ONSHORE IN THE 
  SURF ZONE BY HIGH SURF. THIS DEBRIS CAN AND HAS REPEATEDLY IN 
  THE PAST TRAPPED AND CAUSED THE DROWNING OF PEOPLE IN THE SURF 
  ZONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING MEANS THAT DANGEROUSLY HIGH SURF WILL BATTER
BEACHES IN THE ADVISORY AREA...PRODUCING DEADLY RIP CURRENTS AND
MINOR BEACH EROSION.

&&

$$

ORZ002-182315-
/O.CON.KPQR.SU.Y.0005.120218T1200Z-120219T1200Z/
CENTRAL OREGON COAST-
241 AM PST SAT FEB 18 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY. 

* SEAS: SEAS ARE CURRENTLY NEAR 20 FEET...AND WILL BUILD MORE THIS
  MORNING. SEAS WILL PEAK BETWEEN 22 AND 25 FEET LATE THIS MORNING
  THEN WILL SLOWLY SUBSIDE THIS AFTERNOON AND TONIGHT. SEAS WILL
  DROP BELOW 20 FEET LATER THIS EVENING. 

* SURF ZONE IMPACTS: THE SURF ZONE WILL BECOME DANGEROUS DURING 
  THIS TIME AS LARGE HIGH ENERGY WAVES BREAK ALONG THE COAST. 
  AREAS OF MINOR BEACH EROSION WILL BE POSSIBLE. 

* OTHER IMPACTS: DEBRIS AND LOGS CAN BE TOSSED ONSHORE IN THE 
  SURF ZONE BY HIGH SURF. THIS DEBRIS CAN AND HAS REPEATEDLY IN 
  THE PAST TRAPPED AND CAUSED THE DROWNING OF PEOPLE IN THE SURF 
  ZONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/PORTLAND
123 
WHUS46 KPQR 182230
CFWPQR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST SAT FEB 18 2012

...LARGE WAVES WILL CONTINUE TO IMPACT THE SURF ZONE AND BEACHES
FROM THE SOUTH WASHINGTON COAST TO THE CENTRAL OREGON COAST UNTIL
MIDNIGHT TONIGHT...

ORZ001-WAZ021-190800-
/O.CAN.KPQR.SU.W.0002.000000T0000Z-120219T1200Z/
/O.EXB.KPQR.SU.Y.0005.000000T0000Z-120219T0800Z/
NORTH OREGON COAST-SOUTH WASHINGTON COAST-
230 PM PST SAT FEB 18 2012

...HIGH SURF ADVISORY IN EFFECT FOR THE SOUTH WASHINGTON AND NORTH
OREGON COAST UNTIL MIDNIGHT PST TONIGHT...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT. THE HIGH
SURF WARNING HAS BEEN CANCELLED.

* SEAS: EARLY THIS AFTERNOON SEAS WERE 21 TO 24 FEET. SEAS WILL
  FALL TO NEAR 20 FEET LATE THIS EVENING...AND TO AROUND 16 FEET
  BY DAWN SUNDAY. 

* SURF ZONE IMPACTS: THE SURF ZONE WILL REMAIN DANGEROUS DURING
  THIS TIME AS LARGE HIGH ENERGY WAVES BREAK ALONG THE COAST.
  AREAS OF MINOR BEACH EROSION WILL BE POSSIBLE.

* OTHER IMPACTS: DEBRIS AND LOGS CAN BE TOSSED ONSHORE IN THE 
  SURF ZONE BY HIGH SURF. THIS DEBRIS CAN AND HAS REPEATEDLY 
  IN THE PAST TRAPPED AND CAUSED THE DROWNING OF PEOPLE IN THE 
  SURF ZONE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

ORZ002-190800-
/O.EXT.KPQR.SU.Y.0005.000000T0000Z-120219T0800Z/
CENTRAL OREGON COAST-
230 PM PST SAT FEB 18 2012

...HIGH SURF ADVISORY FOR THE CENTRAL OREGON COAST IS NOW IN
EFFECT UNTIL MIDNIGHT PST TONIGHT...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT PST
TONIGHT. 

* SEAS: EARLY THIS AFTERNOON SEAS WERE 21 TO 23 FEET. SEAS WILL
  EASE TO AROUND 20 FEET THIS EVENING...AND THEN FALL TO 15 FEET
  BY DAWN SUNDAY. 

* SURF ZONE IMPACTS: THE SURF ZONE WILL REMAIN DANGEROUS DURING
  THIS TIME AS LARGE HIGH ENERGY WAVES BREAK ALONG THE COAST.
  AREAS OF MINOR BEACH EROSION WILL BE POSSIBLE.

* OTHER IMPACTS: DEBRIS AND LOGS CAN BE TOSSED ONSHORE IN THE 
  SURF ZONE BY HIGH SURF. THIS DEBRIS CAN AND HAS REPEATEDLY IN 
  THE PAST TRAPPED AND CAUSED THE DROWNING OF PEOPLE IN THE SURF 
  ZONE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

WEISHAAR

HTTP://WWW.WEATHER.GOV/PORTLAND

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high surf warning went out at Feb 17, 3:15 PM PST, 5 hours 17 minutes earlier.

Area forecast discussion, Feb 17, 3:15 PM PST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
315 PM PST FRI FEB 17 2012

.SYNOPSIS....A COLD FRONT ASSOCIATED WITH A STRONG OFFSHORE LOW
PRESSURE SYSTEM WILL BRING LOCALLY BREEZY CONDITIONS AND A GOOD SHOT
OF RAIN THROUGH THIS EVENING...FOLLOWED BY SHOWERS AND LOWERING SNOW
LEVELS TONIGHT AND SATURDAY. WINDS INCREASE AGAIN SATURDAY MORNING
AND CONTINUE THROUGH THE DAY. SMALL HAIL AND THUNDERSTORMS ARE
POSSIBLE SATURDAY AFTERNOON AS THE ASSOCIATED LOW APPROACHES THE
COAST AND THEN SPREADS INLAND IN THE AFTERNOON.  SHOWERS TAPER OFF
SATURDAY NIGHT INTO EARLY SUNDAY AS WEAK HIGH PRESSURE BUILDS IN. A
SERIES OF WARMER AND WET SYSTEMS WILL CONTINUE PERIODS OF RAIN INTO
NEXT WEEK.

&&

.UPDATE...KEEPING AN EYE ON THE OFFSHORE WINDS...THE LATEST RUC
BRINGS 35-40 MPH SUSTAINED WINDS WITH GUSTS TO 60 MPH TO THE SOUTH
WASHINGTON COAST OVERNIGHT TONIGHT BEFORE THE LOW STARTS TO
WEAKEN...SO THIS AS AN AREA WE WILL NEED TO KEEP AN EYE ON FOR
POTENTIAL HIGH WINDS.

.SHORT TERM...EXPECT A QUICK SHOT OF HEAVY PRECIPITATION TO CONTINUE
SPREADING EAST THIS EVENING...THEN WE WILL HAVE A PERIOD OF LIGHTER
SHOWERS INITIALLY AS THE DRY SLOT FROM THE OCCLUDING SYSTEM MOVES
IN...THEN SHOWER ACTIVITY PICKS UP A BIT MORE SIGNIFICANTLY AT THE
COAST OVERNIGHT AND INLAND ON SATURDAY AS THE BENT BACK OCCLUSION
PUSHES INLAND.

A LOOK AT SATELLITE SHOWS THE CORE OF THE COLD AIR GETTING PINCHED A
A LITTLE DUE TO WARM SYSTEM MOVING ON THE HEELS OF THIS ONE...AND
HIGHER PRESSURE BUILDING IN. THIS WOULD ACT TO WEAKEN THE BAROCLINIC
ZONE...AND CONSEQUENTLY THE WINDS AS WELL. THERE ARE SOME STRONG
WINDS OFFSHORE...BUT MODELS AGREE ON FILLING THE LOW AS CORE OF
WINDS COMES ONSHORE. LOOKS LIKE WINDY CONDITIONS...ESPECIALLY ALONG
THE NORTH OREGON AND SOUTH WASHINGTON COAST...BUT LIKELY BELOW HIGH
WINDS. GUSTS TO 50 OR 55 MPH NOT OUT OF THE QUESTION. INLAND...WE
KEEP A SOUTHERLY GRADIENT DURING MUCH OF THE EVENT...SO IT WILL BE
CONTINUED BREEZY TONIGHT AND SATURDAY. THE GRADIENT BETWEEN PDX
AND EUG NEVER LOOKS TO BE MORE THEN 5 MB...THUS JUST BREEZY/BLUSTERY.

SNOW LEVEL WILL BE MAINLY ABOVE THE CASCADE PASSES WITH THE FRONTAL
PRECIPITATION...THOUGH THE SKI RESORTS WILL BE MOSTLY SNOW. SNOW
LEVELS WILL DROP SHARPLY BEHIND THE FRONT. GENERALLY DOWN TO 1500
FEET SATURDAY. HOWEVER...HEAVIER SHOWERS WILL OCCASIONALLY LOWER SNOW
LEVEL TO 1000 FEET OR LOWER. QPF AMOUNTS DROP BRIEFLY BEHIND THE
FRONT TONIGHT WITH SHOWERS OVERNIGHT...CASCADES WILL LIKELY BE UNDER
ADVISORY AMOUNTS TONIGHT. MORE SHOWERS IN A DEEPER MOIST LAYER AND
BETTER OROGRAPHICS RETURN SATURDAY IN A COLDER AIR MASS COULD MAKE
FOR ADVISORY SNOW AMOUNTS IN THE CASCADES AS WELL AS THE FOOTHILLS
AND COAST RANGE. HAVE HOISTED A WINTER WEATHER ADVISORY FOR THE SOUTH
WASHINGTON AND NORTH OREGON CASCADES...AS WELL AS THE WILLAPA
HILLS...NORTH OREGON COAST RANGE...ALONG WITH THE SOUTH WASHINGTON
AND NORTH OREGON CASCADE FOOTHILLS ABOVE 1500 FT. WHILE IT LOOKS LIKE
THE GENERAL SNOW LEVEL WILL BE 1500 FT...AREAS DOWN TO 1000 FT OR
LOWER WILL SEE SNOW AT TIMES IN HEAVIER SHOWERS. ACCUMULATIONS ARE
POSSIBLE AT LOWER ELEVATIONS...BUT WILL BE WIDELY VARYING...AND IT IS
DIFFICULT TO GET THE SNOW LEVEL TOO MUCH LOWER CONSISTENTLY IN A
STRONG ONSHORE FLOW REGIME COUPLED WITH SOUTHERLY/SOUTHWESTERLY
WINDS.

HAVE DECIDED TO START THE CASCADE WINTER WEATHER ADVISORY FOR AROUND
THE TIME THAT SNOW LEVELS WILL BE DROPPING TO PASS LEVELS OR SO...TO
GIVE ALL A HEADS UP THAT PRECIPITATION WILL BE TRANSITIONING FROM
RAIN TO SNOW AS TRAVELERS HEAD TO THE MOUNTAINS THIS WEEKEND. DO
STILL EXPECT A GOOD PORTION OF THE PRECIPITATION WITH THE FRONT WILL
BE RAIN FOR MOST ELEVATIONS. AND WHILE SNOW MAY START IN THE
FOOTHILLS/COAST RANGE OVERNIGHT...HAVE HIGHLIGHTED THESE AREAS FOR
SATURDAY AS THE HEAVIER PRECIPITATION WILL BEGIN AS THE SURFACE LOW
AND ASSOCIATED UPPER LEVEL ENERGY BUILD IN. EXPECT SNOW TO BE HEAVY
AT TIMES...WITH THE BEST CHANCE FOR CONSISTENT ACCUMULATION
BEGINNING IN THE NORTH IN THE MORNING...AND SPREADING FURTHER SOUTH
AS THE DAY PROGRESSES. SEE THE WSWPQR FOR MORE DETAILS ON TIMING AND
AMOUNTS.

WE WILL HAVE A VERY BRIEF BREAK IN THE PRECIPITATION BEFORE
TRANSITIONING TO RAIN/SNOW SHOWERS...AS VISIBLE SATELLITE IMAGERY
BEHIND THE INITIAL FRONT DEPICTS THE PLETHORA OF SHOWERS ON THE SOUTH
AND WEST SIDE OF THE SFC LOW...CURRENTLY OFF THE BC COAST NEAR
50N/131W. SHOWERS ARE LOW TOPPED UNTIL THE DEEPER MOISTURE ASSOCIATED
WITH THE BENT BACK OCCLUSION GETS IN.

THESE SHOWERS WILL HAVE SOME KICK...AND SMALL HAIL IS LIKELY. THERE
IS A CHANCE FOR THUNDERSTORMS ALONG THE COAST/COAST RANGE AS WE
GET INTO A LITTLE DEEPER LAYER MOISTURE SATURDAY MORNING...AND INLAND
DURING THE DAY...ASSOCIATED WITH WRAP AROUND MOISTURE FROM THE
OCCLUDING SYSTEM. A SURFACE LOW TO THE NORTH AND A COLD CORE SYSTEM
MOVING IN...ALONG WITH STRONG MID LEVEL WINDS AND VERY MOIST LOW
LEVELS...BRINGS AN ENVIRONMENT FAVORABLE FOR COLD CORE FUNNELS. IT IS
VERY RARE THAT ONE OF THESE REACHES THE GROUND. WE HAVE HIGHLIGHTED
THIS POTENTIAL IN THE SPS.

WE REMAIN UNDER THE INFLUENCE OF THE UPPER TROUGH SATURDAY
EVENING...THEN UPPER LEVEL HEIGHTS WILL BUILD LATE SATURDAY NIGHT.
THIS WILL LEAD TO A GENERAL DECREASE OF SHOWERS.

THERE MAY BE SOME LINGERING SNOW SHOWERS IN THE S WA/N OR CASCADES ON
SUNDAY AS THE UPPER TROUGH DEPARTS. A WARMER SYSTEM IS RIGHT ON THE
HEELS OF OUR DEPARTING UPPER TROUGH...AND IS ALREADY VISIBLE ON
SATELLITE ENTERING 150 W NORTH OF 40 N...AND RIDING A STRONG PACIFIC
JET...WITH ADDITIONAL BROKEN CLOUDS BEHIND IT. THIS SYSTEM WILL BE
RUNNING INTO THE OFFSHORE HIGH WHICH WILL SLOW ITS WESTWARD PROGRESS
AND SHUNT IT INTIMATELY...THUS SUNDAY LOOKS TO BE OUR DRIEST DAY. THE
HIGH WILL WEAKEN SUNDAY NIGHT AND ALLOW THE CONTINUED WARM ADVECTION
AND THUS THE MOIST WARM FRONT INLAND. THIS IS A FAIRLY MOIST SYSTEM
WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1 INCH AT THE COAST AND
SLIGHTLY LOWER INLAND..BUT OVERALL FORCING IS NOT SUPER IMPRESSIVE.
THUS EXPECT GRADUALLY INCREASED RAIN AFTER MIDNIGHT INTO MONDAY.
THERE IS STILL SIGNIFICANT DISAGREEMENT AS TO HOW EARLY THE PRECIP
WILL GET IN SUNDAY NIGHT/MONDAY...THOUGH THEY ALL GENERALLY AGREE ON
MONDAY BECOMING INCREASINGLY WET. SNOW LEVELS WILL BEGIN NEAR OR
SLIGHTLY BELOW THE PASSES LATE SUNDAY NIGHT BUT THEN RISE THROUGH THE
DAY TO BE PRIMARILY RAIN EVERYWHERE. KMD

.LONG TERM...THE EXTENDED PERIOD BEGINS MONDAY EVENING WITH A BROAD
UPPER LEVEL RIDGE OVER THE NORTHEAST PACIFIC. THE MEAN RIDGE
POSITION BETWEEN 140W AND 150W. THE RIDGE HAS A RELATIVELY LOW
AMPLITUDE...OPENING THE DOOR FOR WEATHER SYSTEMS TO SLIP OVER THE
TOP AND BRUSH THE PACIFIC NORTHWEST WITH A SERIES OF FRONTS DURING
THE WEEK. MODEL CONSENSUS IS TO HAVE SYSTEMS PASSING OVER THE AREA
AT LEAST EVERY 24 HOURS...AND MODELS ARE BEGINNING TO AGREE SOMEWHAT
ON THE TIMING OF THE INDIVIDUAL SYSTEMS. IT WOULD BE SAFE TO
CONSIDER NEXT WEEK A CLIMATOLOGICAL SAMPLE OF LATE WINTER WEATHER IN
THE PACIFIC NORTHWEST...WET AT TIMES...AND NOTHING TOO OUT OF THE
ORDINARY. KELSON

&&

.AVIATION...GENERAL FLIGHT CONDITIONS HAVE IMPROVED TO
PREDOMINANTLY MVFR EARLY THIS AFTERNOON. INCREASING LOW-LEVEL WIND
HAS SCOURED OUT A LOT OF THE LOW IFR CIGS. RAIN HAS STARTED TO
INCREASE ALONG THE COAST AS OF 21Z AND EXPECT CONDITIONS TO BE
PRIMARILY IFR TO LOW-END MVFR UNTIL FRONTAL PASSAGE EARLY THIS
EVENING. INLAND AREAS WILL STAY MVFR THROUGH THE EVENING. COLD
FRONTAL PASSAGE AROUND 00Z SAT AT THE COAST AND 02Z OR SO INLAND.
WILL SEE AN ABRUPT IMPROVEMENT TO VFR SHORTLY AFTER FRONTAL
PASSAGE. AFTER 06Z THE TYPICAL VFR-TEMPO MVFR IN SHOWERS WILL
PREVAIL THROUGH SAT AFTERNOON. COLD AND UNSTABLE AIR MASS LATE
TONIGHT AND SAT WILL HELP PROMOTE CONVECTIVE POTENTIAL.

KPDX AND APPROACHES...CONDITIONS HAVE SLOWLY IMPROVED TO MVFR
EARLY THIS AFTERNOON AHEAD OF THE NEXT FRONTAL SYSTEM. THE FRONT
IS EXPECTED TO REACH THE TERMINAL AND WEST APPROACHES AROUND 02Z
SAT. MAINLY MVFR WITH THE FRONT AND A SHORT WHILE BEHIND IT...THEN
AN ABRUPT IMPROVEMENT TO VFR. LOOK FOR A TYPICAL VFR WITH
TEMPORARY MVFR CONDITIONS AFTER 06Z IN THE COLD AND UNSTABLE POST-
FRONTAL AIR MASS. WEISHAAR

&&

.MARINE...THE WIND HAS STEADILY INCREASED THIS MORNING AND EARLY
AFTERNOON...WITH GUSTS JUST BELOW 35 KT AT BUOY 089 AT 21Z.
THEREFORE...STARTED THE GALE WARNING AT 00Z INSTEAD OF 03Z. LATEST
NAM HAS COME MORE IN LINE WITH THE GFS AND ECMWF WITH THE SURFACE
LOW CENTER ENDING UP OVER NRN VANCOUVER ISLAND 12Z SAT. THIS KEEPS
THE STRONGEST GRADIENT OVER THE WASHINGTON WATERS. PZZ255 AND 275
MAY BE HARD-PRESSED TO GET GALE GUSTS...ESPECIALLY OVER THE FAR
SOUTH. GALE FORCE GUSTS TO PERSIST TONIGHT THROUGH AT LEAST 06Z
SUN. WIND DROPS OFF FAIRLY RAPIDLY LATE SAT NIGHT AND SUN MORNING
AS HIGH PRES DEVELOPS OVER THE WATERS.

SEAS WILL HOVER AROUND 10 FT TODAY...BUT THE BIGGER STORY IS THE
LARGE SWELL SET EXPECTED TO IMPACT THE WATERS AND SURF ZONE SAT.
LATEST ENP GUIDANCE CONTINUES TO FOCUS THE HIGHEST SEAS ALONG THE
WASHINGTON COAST SAT. ENP SHOWED SEAS BUILDING TO 25 FT AT BUOY
005 VALID 00Z SAT. THIS IS LOOKING QUITE REASONABLE...AS BUOY 005
REPORTED 22 FT AT 21Z. SEAS OF 25 FT AT BUOY 005 VALID 00Z SAT
WOULD DECAY TO 19 FT AT BUOY 029 BY 14Z SAT. WILL ERR ON THE SIDE
OF CAUTION AND FORECAST SEAS TO HIT 20 FT AS EARLY AS 12Z. SEAS
REACH THE MID 20S SAT AFTERNOON. THE SURF ZONE WILL FEEL THE FULL
BRUNT OF THESE WAVES WITH A 270 DEGREE SWELL DIRECTION. A HIGH
SURF ADVISORY WAS ISSUED WITH THE MORNING FORECAST. SEAS WILL
REMAIN ABOVE 20 FT SATURDAY EVENING...BUT FALL TO 13 FT BY 18Z SUN.
WEISHAAR

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT PST
     SATURDAY NIGHT FOR NORTHERN OREGON CASCADES.

     WINTER WEATHER ADVISORY FROM 4 AM SATURDAY TO MIDNIGHT PST
     SATURDAY NIGHT FOR COAST RANGE OF NORTHWEST OREGON-NORTHERN
     OREGON CASCADE FOOTHILLS.

     HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 4 AM PST SUNDAY FOR
     CENTRAL OREGON COAST-NORTH OREGON COAST.

WA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT PST
     SATURDAY NIGHT FOR SOUTH WASHINGTON CASCADES.

     WINTER WEATHER ADVISORY FROM 4 AM SATURDAY TO MIDNIGHT PST
     SATURDAY NIGHT FOR SOUTH WASHINGTON CASCADE FOOTHILLS-
     WILLAPA HILLS.

     HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 4 AM PST SUNDAY FOR
     SOUTH WASHINGTON COAST.

PZ...GALE WARNING UNTIL 10 PM PST SATURDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM
     PST SATURDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 17, 4:21 AM PST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
421 AM PST FRI FEB 17 2012

ORZ001>014-WAZ019>023-039-040-181415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
421 AM PST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW LEVELS WILL REACH THE CASCADE PASSES THIS EVENING AND LOWER
TO THE CASCADE FOOTHILLS AND HIGHER PORTIONS OF THE COAST RANGE
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW TOTALS COULD NEAR A FOOT IN THE HIGHER CASCADES...AND CLOSE
TO 6 INCHES IN THE CASCADE FOOTHILLS AND THE COAST RANGE BY
SATURDAY EVENING.

THUNDERSTORMS ARE POSSIBLE ESPECIALLY ON THE COAST LATER TONIGHT
AND SATURDAY. SMALL HAIL IS LIKELY WITH STRONGER SHOWERS OR
THUNDERSTORMS. COLD CORE FUNNELS ARE ALSO POSSIBLE.

ADDITIONALLY...VERY HIGH SURF WILL HIT THE OREGON AND WASHINGTON
COASTS ON SATURDAY NIGHT...WITH SEAS APPROACHING 25 FT OR
SO...CREATING HAZARDOUS CONDITIONS IN THE SURF ZONE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ210-250-255-270-275-181415-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
421 AM PST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE WARNING CONTINUES THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Feb 17, 8:14 PM PST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
814 PM PST FRI FEB 17 2012

ORZ001>014-WAZ019>023-039-040-180415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...STEVENSON...SKAMANIA...VANCOUVER...BATTLE GROUND...
WASHOUGAL...TOUTLE...ARIEL...COUGAR
814 PM PST FRI FEB 17 2012

...A STRONG LOW PRESSURE SYSTEM WILL BRING THE CHANCE FOR SMALL
HAIL AND POSSIBLY THUNDERSTORMS TO THE REGION LATE TONIGHT THROUGH
SATURDAY EVENING...ALONG WITH GUSTY WINDS TO THE COAST...

A STRONG LOW PRESSURE SYSTEM WILL USHER IN A MUCH COLDER AIRMASS
FOR TONIGHT THROUGH SATURDAY EVENING. A COLD FRONT WILL BRING A
BATCH OF HEAVY RAIN THROUGH THE REGION LATE THIS AFTERNOON AND
EVENING. BEHIND THE FRONT...WE WILL TRANSITION TO A COLDER SHOWERY
AIRMASS LATE TONIGHT. NORMALLY WE EXPECT GUSTY WINDS AT THE COAST
AHEAD OF THE FRONT...BUT WITH THIS STORM WE EXPECT ANOTHER ROUND OF
GUSTY WESTERLY WINDS BEHIND THE FRONT LATE TONIGHT INTO SATURDAY.
GUSTS OF 45-55 MPH ALONG THE SOUTH WASHINGTON AND NORTH OREGON COAST
ARE POSSIBLE.

CONDITIONS BEHIND THE FRONT APPEAR TO BE FAVORABLE FOR SMALL HAIL
IN SOME OF THE HEAVIER SHOWERS LATE TONIGHT AND SATURDAY...WITH
THE POTENTIAL FOR A FEW ISOLATED THUNDERSTORMS. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE ALONG THE COAST...WITH A MUCH SMALLER CHANCE
FOR INLAND LOCATIONS.

ONE OTHER ITEM OF CONCERN TO BE AWARE OF IS THE POTENTIAL FOR
COLD CORE FUNNELS. ALTHOUGH THIS REMAINS A VERY REMOTE
POSSIBILITY...THE EXPECTED CONDITIONS LATE TONIGHT AND SATURDAY
ARE SIMILAR TO PATTERNS THAT HAVE BEEN KNOWN TO TRIGGER COLD CORE
FUNNELS IN THE PAST.

BE SURE TO MONITOR THE LATEST FORECASTS AND CONDITIONS THROUGH THE
WEEKEND AT WWW.WEATHER.GOV/PORTLAND.

JFP/KMD

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:50 AM PSTWinter Storm WarningPQR17 hr

Nearby

High Surf Warnings in Oregon, 2012High Surf Warnings in Washington, 2012Every high surf warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.